Skip to main content
Symptoms

The symptoms of poisoning depend on the substance and the amount you take in.

Some poisonous substances, such as carbon monoxide, interfere with the blood's ability to carry oxygen. Others, such as bleach, burn and irritate the digestive system.

Parents and carers should be aware of sudden, unexplained illness in young children, particularly if they're drowsy or unconscious, because poisoning could be the cause.

Seek immediate medical advice if you think someone has swallowed a poisonous substance.

Find out what to do if you think someone has been poisoned.

General symptoms

General symptoms of poisoning can include:

Signs of a medication or drug overdose

Medication overdoses are the most common type of poisoning in the UK.

If someone takes too much of a medicine, they may experience symptoms specific to the medication taken, as well as the more general symptoms listed above.

Some of the most common medicines or drugs involved in cases of poisoning are listed below.

Paracetamol

Paracetamol is a widely used over-the-counter painkiller.

Specific signs of paracetamol poisoning include:

Aspirin

Aspirin is an anti-platelet medicine that thins the blood and reduces the risk of blood clots forming.

Specific signs of aspirin poisoning include:

Tricyclic antidepressants

Tricyclic antidepressants are used to treat depression, as well as a number of other mental health conditions, such as panic disorder and obsessive compulsive disorder (OCD). Some types of tricyclic antidepressants can also be used to treat nerve pain.

Specific signs of poisoning with tricyclic antidepressants include:

Selective serotonin reuptake inhibitors (SSRIs)

SSRIs are a newer type of antidepressant that are also used to treat mental health conditions such as OCD and anxiety disorder.

Specific signs of SSRI poisoning include:

Beta-blockers

Beta-blockers are used to treat a number of conditions that affect the heart or blood, such as high blood pressure (hypertension), angina and heart failure.

Specific signs of poisoning with beta-blockers include:

Calcium-channel blockers

Calcium-channel blockers are used for the treatment of high blood pressure and angina.

Specific signs of calcium-channel blocker poisoning include:

Benzodiazepines

Benzodiazepines are a type of tranquiliser, often used on a short-term basis to treat anxiety and sleeping problems (insomnia).

Specific signs of poisoning with benzodiazepines include:

Opioids

Opioids are a type of stronger painkiller used to treat moderate to severe pain. They include codeine and morphine, as well as the illegal drug heroin.

Specific signs of opioid poisoning include:

Stimulant overdose

If you take too much of a stimulant-like drug, such as cocaine, amphetamine, crack or ecstasy, overdose signs can include:

Cannabis overdose

If you smoke (or eat) too much cannabis, you may experience the following symptoms: